Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Jun 15, 2017, 3:13 PM EDT for Whitfield County, Georgia. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 3:13 PM EDT (19:13 UTC)
- Expired
- Jun 15, 2017, 3:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Wind
- 50
County Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 110 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 3:50 PM EDT | TSTM WND DMG | 1 Nw Waring, GA | A TREE AND A POWER LINE WAS REPORTED DOWN NEAR THE INTERSECTION OF REED POND ROAD NORTHWEST AND REED ROAD NORTHWEST. |
| Jun 15, 3:50 PM EDT | TSTM WND DMG | 1 Nw Waring, GA | A TREE AND MULTIPLE POWER LINES WERE REPORTED DOWN NEAR THE INTERSECTION OF REED POND ROAD NORTHWEST AND REED ROAD NORTHWEST. |
| Jun 15, 3:50 PM EDT | TSTM WND DMG | Plainview, GA | A TREE AND A POWER LINE WAS REPORTED DOWN NEAR THE INTERSECTION OF MAPLE GROVE ROAD NORTHWEST AND HIGHWAY 71. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
725
WWUS82 KFFC 151913
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
313 PM EDT THU JUN 15 2017
GAZ003-004-151945-
Whitfield GA-Catoosa GA-
313 PM EDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITFIELD AND
NORTHEASTERN CATOOSA COUNTIES UNTIL 345 PM EDT...
At 313 PM EDT...a strong thunderstorm was near Varnell, or near
Ringgold...moving east at 25 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Varnell, Tunnel Hill, Cohutta and Beaverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3495 8483 3494 8484 3492 8484 3487 8482
3486 8484 3485 8485 3482 8509 3498 8508
3499 8485 3499 8481
TIME...MOT...LOC 1913Z 253DEG 22KT 3494 8501
WIND...50MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 15, 1:42 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 15, 1:42 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 142 PM EDT Thu Jun 15 2017 .PREV DISCUSSION... /Issued 1148 AM EDT Thu Jun 15 2017/ UPDATE... The forecast for convective evolution today through tonight remains a bit tricky. Given ample and increasing instability and plenty of moisture, scattered showers and thunderstorms will continue to develop across the CWA through the afternoon. Though some of these storms could be on the stronger side this afternoon, the expectation remains that the highest coverage and best opportunity for severe thunderstorms will increase during the late afternoon and evening hours as the upper shortwave currently sparking thunderstorms over Tennessee traverses into northwest Georgia. Convective trends will be monitored through the day. RW PREV DISCUSSION... /Issued 729 AM EDT Thu Jun 15 2017/ PREV DISCUSSION... /issued 340 AM EDT Thu Jun 15 2017/ SHORT TERM /Today through Friday/... Latest surface analysis across the SE states shows high pressure remains in control over most of Central GA. Weak trough exists over the Carolinas that extends into eastern and northern sections of GA, likely the focus for yesterdays enhanced activity. Just some residual clouds left from that activity as well as some patchy fog in locations that received in excess of 2 inches of rain. For today, will begin to see a transition as ridge aloft breaks down and we see some modest troughing the possibility of seeing some embedded shortwave activity. Latest runs indicate a late arrival for any potential shortwaves with best chances after 00Z over the NW. NAM nest indicates strong activity moving into NW zones and then dissipating as it approaches the metro near midnight. Even before this more organized activity, mid levels cool allowing more steeper lapse rates and CAPES approach 2500 J/KG. Although initial activity will be be sct in coverage, a few strong to severe storms will be possible for the afternoon hours. Additional potential severe for the actual potential line of storms to move through later and have likely pops for NW this evening. Enhanced moisture axis and focus for storms will shift southward on Friday with PWs near 1.80 inches as far north as the southern ATL metro. Along with continued 500 temps of -8C to -10C, should see no problem in generating numerous showers and thunderstorms along and south of Interstate 20. May end up proving to be too good an environment as numerous garden variety storms may limit the number of strong to severe storms we see. Deese LONG TERM /Friday Night through Wednesday/... The unsettled extended period remains largely unchanged from previous forecast. Weak cyclonic flow in the mid levels will be the main source for deeper layer moisture going into the weekend. Scattered thunderstorms from Friday should gradually diminish overnight before redeveloping on Saturday as daytime heating aids buoyancy. Although weak residual sfc troughing may linger on Saturday...expecting the bulk of thunderstorm activity to be diurnally driven /barring any aid from mid level shortwave activity/. Activity will wind down into the overnight hours Saturday when the main area of mid level cyclonic flow begins to weaken in response to a fast moving shortwave trough diving east from the Northern Plains into the Great Lakes. As this shortwave then ejects from the Great Lakes into Ontario/Quebec...associated sfc "cold" front will begin to approach the area on Sunday. The front will not make it to the TN/GA border on Sunday...but the airmass in place will be enough to spark numerous thunderstorms...especially during the afternoon hours. EC/GFS guidance suggest the "cold" front will reach the northern Ga border by Monday afternoon as deep troughing in the mid & upper levels builds south toward the CWA. This pattern will begin to take on a western US ridge and eastern US trough. Nonetheless...thunderstorms can be expected along and just ahead of the front across north Georgia on Monday...and enough of the western US ridge may nose into central/southern Georgia to keep any activity more isolated. With best shear well north of the area...widespread severe weather is not expected at this time along/ahead of the front. Front will continue its southern progress Monday night into Tuesday where storms will likely continue into the first part of the night across ATL-AHN metro areas and perhaps portions of central Georgia before weakening. There is a chance some drier air could work into the north Ga mountains at this time. Still seeing enough moisture being advected by anticyclonic flow around the Bermuda high to suggest that this boundary of moisture will collide with the southward moving "cold" front by Tuesday. Thinking this will stall the boundary and then help nudge it gradually north as a warm front for the remainder of the extended. This points to continued humidity and the possibility of scattered thunderstorms each afternoon. Tropical wave still showing up in the Yucatan area into the western Gulf by mid week. Kovacik && .AVIATION... 18Z Update... Through the remainder of the afternoon, VFR ceilings with scattered CU can be expected with generally isolated SHRA/TSRA. Included VSCH through the afternoon to account for this possibility. The chance for TSRA is expected to increase most appreciably around and after about 21z in association with a disturbance currently NW of the area. Convection should gradually diminish overnight. Winds remain from the west through the TAF period. There is some potential for MVFR/IFR ceilings at CSG/MCN sites by Friday morning but have limited mention to CSG at this time. //ATL Confidence...18Z Update... Medium on convective timing/evolution. High on other elements. RW && .PRELIMINARY POINT TEMPS/POPS... Athens 91 70 89 70 / 40 30 60 50 Atlanta 89 71 87 72 / 30 30 60 40 Blairsville 84 65 83 65 / 40 40 50 40 Cartersville 89 69 87 70 / 40 50 50 40 Columbus 90 73 89 72 / 40 40 60 50 Gainesville 88 70 86 70 / 30 30 60 50 Macon 91 72 88 71 / 30 30 60 50 Rome 89 69 89 70 / 50 60 40 30 Peachtree City 89 69 87 69 / 40 30 60 50 Vidalia 91 74 89 73 / 30 40 60 50 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RW AVIATION...RW
Hazardous weather outlook, Jun 15, 3:09 PM EDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 309 PM EDT Thu Jun 15 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-161200- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 309 PM EDT Thu Jun 15 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms will continue to develop and move into north and central Georgia this afternoon and evening. A few of these storms could become strong to severe with the primary threats being gusty winds, hail, frequent lightning and heavy rainfall. Thunderstorms will continue into the late evening hours, with the potential for some of the weakening activity to continue through midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered thunderstorms will continue to be possible Friday through Sunday, mainly during the afternoon and evening. A cold front will approach the area on Monday and continue the chance for thunderstorms through at least Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jun 15, 3:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
313 PM EDT THU JUN 15 2017
GAZ003-004-151945-
Whitfield GA-Catoosa GA-
313 PM EDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITFIELD AND
NORTHEASTERN CATOOSA COUNTIES UNTIL 345 PM EDT...
At 313 PM EDT...a strong thunderstorm was near Varnell, or near
Ringgold...moving east at 25 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Varnell, Tunnel Hill, Cohutta and Beaverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3495 8483 3494 8484 3492 8484 3487 8482
3486 8484 3485 8485 3482 8509 3498 8508
3499 8485 3499 8481
TIME...MOT...LOC 1913Z 253DEG 22KT 3494 8501
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:02 PM EDT | Special Weather Statement | FFC | Fulton | 28 min |
| Jun 14, 8:12 PM EDT | Special Weather Statement | FFC | Cobb, Paulding | 33 min |
| Jun 14, 8:41 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Paulding | 36 min |
| Jun 14, 8:46 PM EDT | Special Weather Statement | FFC | Fulton | 29 min |
| Jun 15, 3:29 PM EDT | Severe Thunderstorm Warning | FFC | Whitfield | 31 min |
| Jun 15, 3:39 PM EDT | Special Weather Statement | FFC | Dade | 36 min |
| Jun 15, 4:02 PM EDT | Severe Thunderstorm Warning | FFC | Murray, Whitfield | 28 min |
| Jun 15, 4:07 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Dade, Walker | 38 min |
| Jun 15, 4:11 PM EDT | Special Weather Statement | FFC | Chattooga | 34 min |
| Jun 15, 4:18 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Floyd, Gordon | 42 min |
| Jun 15, 4:33 PM EDT | Special Weather Statement | FFC | Gilmer, Gordon | 27 min |
| Jun 15, 4:37 PM EDT | Special Weather Statement | FFC | Jasper | 38 min |
| Jun 15, 4:48 PM EDT | Severe Thunderstorm Warning | FFC | Floyd, Polk | 42 min |
| Jun 15, 4:59 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd, Gordon | 31 min |
| Jun 15, 5:21 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Haralson, Paulding, Polk | 39 min |
| Jun 15, 5:23 PM EDT | Special Weather Statement | FFC | Gwinnett | 37 min |
| Jun 15, 5:32 PM EDT | Severe Thunderstorm Warning | FFC | Gwinnett | 28 min |
| Jun 15, 5:42 PM EDT | Special Weather Statement | FFC | DeKalb | 33 min |
| Jun 15, 5:43 PM EDT | Special Weather Statement | FFC | Cherokee | 32 min |
| Jun 15, 5:50 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Clayton, Cobb, Coweta, Douglas, Fayette and 4 more | 40 min |
| Jun 15, 5:52 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Henry, Rockdale | 53 min |
| Jun 15, 5:55 PM EDT | Special Weather Statement | FFC | Oconee | 35 min |
| Jun 15, 6:00 PM EDT | Special Weather Statement | FFC | Walton | 30 min |
| Jun 15, 6:02 PM EDT | Special Weather Statement | FFC | Gwinnett | 28 min |
| Jun 15, 6:13 PM EDT | Severe Thunderstorm Warning | FFC | Oglethorpe | 47 min |
| Jun 15, 6:19 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Oconee, Walton | 41 min |
| Jun 15, 6:20 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Fayette, Harris, Heard, Meriwether, Pike and 1 more | 40 min |
| Jun 15, 6:23 PM EDT | Special Weather Statement | FFC | Newton | 37 min |
| Jun 15, 6:30 PM EDT | Special Weather Statement | FFC | Hall | 30 min |
| Jun 15, 6:45 PM EDT | Special Weather Statement | FFC | Talbot | 30 min |
| Jun 15, 6:47 PM EDT | Special Weather Statement | FFC | DeKalb, Rockdale | 28 min |
| Jun 15, 6:52 PM EDT | Severe Thunderstorm Warning | FFC | Meriwether, Pike, Upson | 38 min |
| Jun 15, 7:00 PM EDT | Special Weather Statement | FFC | Oglethorpe | 30 min |
| Jun 15, 7:01 PM EDT | Special Weather Statement | FFC | Harris, Lamar, Meriwether, Monroe, Muscogee, Pike and 3 more | 44 min |
| Jun 15, 7:07 PM EDT | Severe Thunderstorm Warning | FFC | Lamar, Meriwether, Pike, Spalding | 53 min |
| Jun 15, 7:19 PM EDT | Special Weather Statement | FFC | Clarke, Madison | 26 min |
| Jun 15, 7:39 PM EDT | Special Weather Statement | FFC | Chattahoochee, Muscogee | 36 min |
| Jun 15, 7:50 PM EDT | Special Weather Statement | FFC | Sumter | 25 min |
Nearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.